Quote from davebray:I've been through a handful of blood pressure meds and each one has given me side effects. Initially, it was the dizziness that I didn't like, so I switched, then it was the fact that my BP would sometimes go too low,
What is your average BP? Both, at the doctor and at home? The fact that your BP is going too low (I assume on one drug) indicates you may not need meds at all.
Quote from davebray:then when I found one I thought would work (Cozaar) frequent urination set in like a plague. I am now back on Cardura, but it keeps me sexually dysfunctional. Does anyone know which BP med has the least side effects? Incidentally, I also contend with IBS (irritable bowel synd) and so I have to guard against digestive upset. I'm 52 yrs. old.
Yes, frequent urination can be a side-effect of an ARB. It blocks angiotensin II - including at the adrenal glands. This results in a lower level of aldosterone. And, aldosterone causes sodium retention. So, the net effect can be similar to a mild diuretic. However, I would expect this to settle down after a week or two as things stabilize. Over time, this helps you get to a sodium depleted state which is required for the drug to work at all.
Other classes to try? That's a tough one. Cozaar
is in the most side-effect free class (ARB) there is. A diuretic would be much worse with your "frequent urination". However, with a diuretic, this would only happen after you take the meds (not 24/7). But, I don't think a diuretic would do much for you since your experience with Cozaar
leads me to believe you must have a fairly active renin-angiotension system. A beta-blocker would probably work for your BP control. But, now we are talking about serious side effects. A CCB would most likely be a disaster for you. You're currently on an alpha-blocker. So, I guess you need to weigh BP control vs. urination vs. sexual dysfunction.
All this leads me back to my first question... What is your BP? Both at home and the doctor.